What is neuroleptic malignant syndrome?

Neuroleptic Malignant Syndrome (NMS) is rare and related to dopamine blockade or disruption of inhibitory inputs of the sympathetic nervous system. It has many causes but these often include any antipsychotic medication, including neuroleptics, especially first generation antipsychotics, recent cessation or reduction in dopaminergic medications including levodopa or amantadine, antiemetics. Other medications such as lithium can also trigger it.

Clinical features usually present within the first two weeks of treatment but time of onset can be from 45 minutes to 2 months after starting a neuroleptic. It often develops over several days, beginning with rigidity and mental status change followed by signs of hypermetabolism. Although not always presenting with classical features, these include:

  1. Autonomic instability
  2. Mental status Alteration
  3. Muscle Rigidity (“Lead Pipe”)
  4. Fever.

NMS is a psychiatric emergency and requires immediate reduction or discontinuation of the causative agents and supportive care.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X